Idaho, 2005

Flash Flood in Idaho, December 23, 2005

December 23, 2005 · NWS MSO · 1 event in 1 county or zone

Water backing up behind an ice jam on the upper portion of Orofino Creek broke and caused a flash flood event to occur along the banks of Orofino Creek. 3 homes and a barn along the creek were impacted by the flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Water backing up behind an ice jam on the upper portion of Orofino Creek broke and caused a flash flood event to occur along the banks of Orofino Creek. 3 homes and a barn along the creek were impacted by the flood waters. One home had flood damage in the basement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 23, 8:53 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 8:53 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
853 AM MST FRI DEC 23 2005

.UPDATE...WITH HIGH PRESSURE BEGINNING TO BUILD INTO THE AREA FROM
THE SOUTHWEST AND MOISTURE AVALIABLITY BEGINNING TO
DIMINISH...EXPECTING FOR THE PRECIP TO FOLLOW THIS TREND OVER THE
NEXT COUPLE OF HOURS. LOOK FOR DIMINISHING PRECIP THROUGH THE REST
OF THE DAY. HAVE UPDATED THE ZONE AND STATE FORECASTS TO
DROP/EXPIRE ADVISORIES IN THE BITTERROOT...SAPPHIRE...GARNET...AND
MISSION MOUNTAINS...AND ALSO THE SWAN RANGE. WILL UPDATE THE ZONE
FORECAST AGAIN AT NOON TO REMOVE THE ADVISORY GLACIER PARK AND FOR
THE WHITEFISH RANGE.

&&

.AVIATION...STRONG WESTERLY FLOW AND RESIDUAL MOISTURE WILL KEEP
SHOWERS OVER THE TERMINALS TODAY. MOUNTAINS OBSCURATIONS WILL ALSO
CONTINUE WITH GRADUAL IMPROVEMENT LATER THIS AFTERNOON. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... COLD FRONT CURRENTLY PUSHING THROUGH WESTERN
MONTANA THIS HOUR. WESTERLY WINDS BEHIND THE FRONT IS KEEPING SNOW
OVER THE BITTERROOT/SAPPHIRE AND OVER WEST GLACIER AND SEELEY LAKE
REGIONS. LEMHI COUNTY HAS ONLY SEE SCATTERED SNOW SHOWERS
OVERNIGHT AND NOT ENOUGH TO WARRANT CONTINUING ANY HIGHLIGHT. WILL
THEREFORE CANCEL THE ADVISORY FOR THEM BUT THE REST OF THE ABOVE
MENTIONED LOCATIONS WILL CONTINUE THROUGH 8 AM AND 11 AM
RESPECTIVELY. AN UPPER RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST
THIS AFTERNOON...BUT STRONG WESTERLY FLOW AND RESIDUAL LOW LEVEL
MOISTURE WILL KEEP SHOWERS GOING THROUGH MUCH OF THE DAY OVER
MAINLY WESTERN MONTANA. ANOTHER SYSTEM CURRENTLY OFF THE WEST
COAST WILL MIGRATE THROUGH THIS RIDGE TONIGHT AND SATURDAY. THIS
WILL KEEP MOSTLY CLOUDY SKIES CENTRAL AND NORTH WITH SCATTERED
RAIN AND SNOW SHOWERS...MAINLY OVER NORTHWEST MONTANA. THE UPPER
RIDGE WILL MOVE INTO CENTRAL MONTANA SATURDAY NIGHT AND ALLOW MORE
UPPER LEVEL WAVES TO AFFECT MAINLY NORTHWEST MONTANA. TEMPERATURES
HAVE FINALLY MODERATED IN THE VALLEYS WITH THE COLD FRONTAL
PASSAGE. THE VALLEYS THAT HAVE BEEN TRAPPED UNDER THE INVERSIONS
WILL SEE AS MUCH AS 10 DEGREES OF WARMING TODAY OVER
YESTERDAY...WHILE HIGHER VALLEYS AND MOUNTAINS WILL SEE A FEW
DEGREES OF COOLING. MILD READINGS CAN BE EXPECTED THROUGH SATURDAY
NIGHT WITH CLOUD COVER...ESPECIALLY CENTRAL AND NORTH. SOME
COOLING IN THE SOUTH WITH MORE CLEARING EXPECTED.
SUNDAY THROUGH THURSDAY...THE MODELS ARE STILL IN AGREEMENT AND
HAVE BEEN CONSISTENT THAT NEXT WEEK THE REGION WILL BE UNDER AN
ACTIVE WEATHER PATTERN. A WEATHER DISTURBANCE IS EXPECTED TO MOVE
INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO ON MONDAY...WHICH
WILL BREAK DOWN THE RIDGE. AS THIS SYSTEM MOVES THROUGH THERE
APPEARS TO BE WIDESPREAD PRECIPITATION...WITH THE VALLEYS SEEING
RAIN AND MOUNTAINS GETTING SNOW. THEN A WEAK RIDGE WILL BUILD BACK
IN THE AREA DURING THE MIDDLE PART OF THE WEEK...BUT THERE APPEARS
TO BE ENOUGH MOISTURE MAKING ITS WAY THROUGH TO CAUSE
PRECIPITATION ESPECIALLY IN THE MOUNTAINS. THEN A STRONGER AND
COLDER SYSTEM IS FORECAST TO MAKE ITS WAY INTO THE REGION BY
THURSDAY. THIS SYSTEM COULD CAUSE SNOW LEVELS TO DROP DRAMATICALLY
AND BRING SIGNIFICANT SNOW TO THE MOUNTAINS...BUT THE STRENGTH AND
TIMING OF THIS FEATURE IS STILL UNCERTAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY ABOVE 5000 FEET
     FOR WEST GLACIER REGION.

ID...NONE.
&&

UPDATE...HENRY
PREV DISCUSSION...MEAD/SMITH
AVIATION...MEAD
Hazardous weather outlook, Dec 22, 10:54 PM MST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1054 PM MST THU DEC 22 2005

IDZ005-006-MTZ004-007-231200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION-
954 PM PST THU DEC 22 2005 /1054 PM MST THU DEC 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A COLD FRONT PASSING THROUGH THE AREA WILL BRING SNOW DOWN TO
MOUNTAIN PASS LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-043-231200-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1054 PM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SNOW AND BLOWING SNOW ADVISORY CONTINUES UNTIL 12 PM ABOVE 5000
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-231200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
1054 PM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500
FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 23, 11:21 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1121 AM MST FRI DEC 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      3 NE OROFINO            46.51N 116.21W
12/23/2005                   CLEARWATER         ID   EMERGENCY MNGR

            WATER BACKING UP BEHIND ICE JAM HAS FLOODED AREAS ALONG
            OROFINO CREEK. WATER IS OUT OF ITS BANKS AND HAS FLOODED
            ONE YARD WITH WATER SURROUNDING 3 SIDES OF ONE HOUSE.

&&

HENRY

The radar

The Spokane radar (KOTX), 169 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clearwater

When
December 23, 11:35 AM MST to 11:45 AM MST
Where
Clearwater County, 3 mi NE of Orofino
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
46.517, -116.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482500.